Losing your Libido? Your antidepressant may be the cause

Merely Me Health Guide
  • There can be many reasons for feeling a decrease in sexual desire including physical illness, stress, or depression.  The symptoms of depression including disruptions to sleep, a loss of energy, and a general disinterest in activities which used to bring pleasure are just some of the reasons why depression can be linked to a decrease in sexual libido.  In an article entitled, "Depression and Sexual Desire" (American Family Physician, August 2000) Doctors Phillips and Slaughter state that:  "In one study it was found that more than 70 percent of depressed patients had a loss of sexual interest when not taking medication, and they reported that the severity of this loss of interest was worse than the other symptoms of depression."  One might think that taking an antidepressant to combat the symptoms of depression might also increase one's interest in sex as you are feeling better emotionally.  Yet unfortunately this is often not the case.  Some antidepressants are notorious for not only decreasing sexual desire but also affecting sexual performance in a negative way.

    Add This Infographic to Your Website or Blog With This Code:

     

    I remember a conversation I had with a friend of mine over a cup of coffee.  My friend talked openly about her depression and how she began to take an antidepressant.  She told me she did feel better but that she had lost all interest in sex.  She added that it wasn't some big change as she didn't feel much like having sex when she was depressed either.  It does seem unfair that a pill which is supposed to help you feel less depressed can also rob you of your sex life.  Is it possible to use medication to decrease depression but not lose sexual desire and pleasure in the process?

     

    The answer, according to the literature, is yes it is possible.  But the caveat is that you find the right antidepressant

     

    One of the problems with finding the right antidepressant which does not cause sexual dysfunction is that many people feel uncomfortable discussing this issue with their doctor.  If loss of sex drive or worries over sexual dysfunction is a concern of yours, please do discuss this with your doctor before beginning to take antidepressants.

     

    Which antidepressants are most likely to cause a decrease in libido and/or sexual dysfunction?

     

    According to Phillips and Slaughter (American Family Physician, August 2000) medications which are classified as SSRI's (selective serotonin reuptake inhibitors) have the most reports of sexual dysfunction from people taking them:  "Up to one half of patients surveyed before and after starting therapy with the SSRIs fluoxetine (Prozac), paroxetine (Paxil), fluvoxamine (Luvox), citalopram (Celexa) and sertraline (Zoloft) reported a decline in libido with medication use."   The literature seems to agree with this assessment and suggests that Prozac, Paxil, and Zoloft all have a high rate of sexual side effects.  Of this group of SSRI's, some research suggests that Paxil is the drug most likely to cause sexual dysfunction.

  •  

    Sexual dysfunction due to the use of antidepressants can include a decrease or loss of sex drive, inability to achieve and sustain an erection for men, and failure to be able to reach orgasm for both men and women.

     

     

    Which antidepressants are least likely to cause sexual side effects or loss of libido?

     

    The answer is  Welbutrin, Remeron, and Cymbalta.  According to Mayo Clinic's Doctor Daniel Hall-Flavin, these three antidepressants reportedly are associated with the lowest rates of sexual side effects. The literature is fairly consistent in reports that Wellbutrin not only has the least amount of sexual side effects, but it can actually increase libido.

    Add This Infographic to Your Website or Blog With This Code:

     

    In some forums this Wellbutrin has been described as the "sexy" or "skinny" antidepressant due to the fact that it reportedly does not decrease sexual libido and it is not supposed to make you gain weight.  If you have taken Wellbutrin and would like to make a comment about your experience please do visit our Member Medication Review   on Health Central's My Depression Connection.

     

     

    What can one do to decrease the sexual side effects of a particular antidepressant?

     

    I will tell you one thing not to do.  Do not quit your antidepressant cold turkey due to sexual side effects.  You may have bigger issues to deal with in that you will most likely experience unpleasant withdrawal symptoms due to discontinuing your antidepressant.

     

     

    Always consult with your doctor before you stop taking any medication.

     

    Here are some proposed methods to combat the sexual side effects to some of the antidepressants:

     

    • You can ask to switch antidepressants to one of the medications which reportedly do not cause as many sexual side effects.  Of course there are risks to this sort of change.  Another antidepressant might not work as well to treat your depression.  And there is usually some sort of side effect to whatever medication you do choose.  You may be trading one side effect for another.
    • One suggestion given by Jane Brody who writes for the New York Times Women's Health section is to give a second drug such as Amantadine to counter any sexual side effects induced by the antidepressant.
    • Doctor Anthony Rothschild at McLean Hospital in Belmont Massachusetts has devised a schedule for taking SSRI's which may help to decrease sexual problems for patients.  He had patients stop taking their medication on Thursday and had them resume taking it on Sunday at noon.  Reports showed that half of those taking Paxil and Zoloft experienced an increase in libido but only ten percent of the people taking Prozac had this benefit mainly because Prozac stays in the system a long time.  Remember not to take a "drug holiday" without speaking to your doctor first.
    • Doctors Phillips and Slaughter suggest that decreasing the dosage of an SSRI can help to increase sexual libido in patients.  In their article, "Depression and Sexual Desire,"  they cite a study which says that: "73 percent of patients whose SSRI dosage was halved reported improved sexual function while antidepressant effectiveness continued."   These authors also suggest that adding a medication to improve sexual functioning.  They say that adding an antidepressant such as Wellbutrin can help to increase sexual libido and functioning. 

    It is a difficult decision to go on an antidepressant due to the possible side effects which may sometimes include sexual dysfunction.  You really have to weigh the pros and cons of any medication you decide to take.  A consultation with your doctor and explaining your concerns ahead of time is the best way to go. 

  •  

    Add This Infographic to Your Website or Blog With This Code:

     

    Now we want to hear from you.  Have you experienced sexual side effects including a loss of sexual desire due to any of your antidepressants?  Have any of you found successful ways to combat the sexual side effects to some of these medications?  Do share your experience.   We always love to hear from you!

Published On: October 24, 2009